Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Sacramento, CA

October 3, 2018Colusa County, Glenn County, Lake County, California

NWS Sacramento, CA issued this flash flood warning at Oct 3, 2018, 1:01 PM PDT for Colusa County, Glenn County, Lake County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2018, 1:01 PM PDT (20:01 UTC)
Expired
Oct 3, 2018, 4:00 PM PDT
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Colusa County, CA, Glenn County, CA, Lake County, CA

The radar

The Beale AFB radar (KBBX), 108 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 1:10 PM PDTFLASH FLOOD8 Ene Talmage, CAEMERGENCY MANAGER RELAYED A REPORT OF A CREEK BEGINNING TO FLOOD A BARN NEAR THE MENDOCINO-LAKE COUNTY BORDER. THE WATER WAS BLACK FROM ASH IN THE MENDOCINO COMPLEX AND HIGHER THAN THE RESIDENT HAD EVER SEEN BEFORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WGUS56 KSTO 032001
FFWSTO
CAC011-021-033-032300-
/O.NEW.KSTO.FF.W.0003.181003T2001Z-181003T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
101 PM PDT WED OCT 3 2018

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for...
  Northwestern Colusa County in central California...
  Northern Lake County in central California...
  Southwestern Glenn County in central California...

* Until 400 PM PDT.

* At 1258 PM PDT, Doppler radar indicated thunderstorms with heavy 
  rain across portions of the Mendocino Complex burn scar. Flash 
  flooding with debris flows are likely in the next few hours.

  Excessive rainfall over the warning area will cause mud slides 
  near steep terrain. The mud slide can consist of rock, mud, 
  vegetation and other loose materials.

* Some locations that will experience flooding include...
  Bartlett Creek, North Fork Cache Creek, Scott Creek, Soap Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads, and seek higher ground.

&&

LAT...LON 3917 12308 3924 12299 3940 12306 3943 12295
      3954 12286 3954 12258 3936 12264 3927 12246
      3915 12242 3910 12258 3904 12259 3904 12275
      3916 12289 3914 12299 3900 12287 3894 12291
      3900 12303 3907 12309

$$

Dang
1 follow-up statement
793 
WGUS76 KSTO 032311
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
411 PM PDT WED OCT 3 2018

CAC011-021-033-032317-
/O.EXP.KSTO.FF.W.0003.000000T0000Z-181003T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colusa CA-Lake CA-Glenn CA-
411 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN COLUSA...NORTHERN LAKE
AND SOUTHWESTERN GLENN COUNTIES HAS EXPIRED...

The heavy rain has ended. Streams could still run high as runoff 
from earlier heavy rains continue.

LAT...LON 3917 12308 3924 12299 3940 12306 3943 12295
      3954 12286 3954 12258 3936 12264 3927 12246
      3915 12242 3910 12258 3904 12259 3904 12275
      3916 12289 3914 12299 3900 12287 3894 12291
      3900 12303 3907 12309

$$

cs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:46 AM PDT, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 3, 9:46 AM PDT, 3 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Sacramento CA
946 AM PDT Wed Oct 3 2018

.SYNOPSIS...
Unsettled and cool weather pattern will continue through
Thursday. Isolated thunderstorms likely today through this
evening. Breezy north winds and lowering humidity will bring
increased fire concerns over the weekend.

&&

.DISCUSSION...
Upper low currently centered several hundred miles off the Socal
coast with mainly southerly flow aloft over the forecast area. A
small scale disturbance pivoting northward in this southerly flow
is currently bringing scattered showers over the southern portion
of the CWA and over western Colusa county/eastern Lake counties
where isolated thunderstorms are also occurring. Upper level
diffluent flow will continue over Norcal today as the upper low
edges towards the socal coast. Stability progs indicating enough
instability for a threat of thunderstorms nearly all areas of the
CWA this afternoon. QPF is relatively light today but isolated
thunderstorms could bring brief periods of heavier precipitation
so will have to watch for convective development directly over
burn scars for possible debris flow issues. Cooler airmass and
increased cloud cover will bring a drop in daytime highs down to
several degrees below normal for this time of year.

Upper trough shifts into Socal tonight and then on into the
southern Great Basin on Thursday so by Thursday afternoon
precipitation threat should shift to mainly the east side of the
forecast area. Conditions look more stable on Thursday so
thunderstorm threat should be minimal. Daytime temperatures should
cool slightly more on Thursday under a cooling airmass. The first
half of Friday looks dry at this time as northwest flow aloft and
a shortwave ridge sweep across the north state. A shortwave
trough dropping out of the Gulf of Alaska in this northwest flow
will bring the next chance of precipitation to the northern
portions of the forecast area Friday afternoon. A slight threat of
showers remains in the forecast over the Northern Sierra Crest on
Saturday as this next upper level system moves east of the
region. Behind this system, northernly flow develops. Conditions
look quite breezy as upper level and surface pressure gradients
combine to bring increased wind speeds. The northerly flow will
also bring drying so wind/low RH combination over the weekend will
bring increased fire concerns.

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

Windy Sunday. Pretty significant pattern amplification occuring
this weekend with a large trough digging into western US. NAEFS
ensemble data suggesting some 10 year return interval north winds
setting up Saturday night into Sunday as strong and dry northerly
flow sets up. 925 mb winds around 40 kts and MFR-SAC pressure
gradient around 12 mbs. At this time a wind advisory looks like a
good bet and have started to message this already. Winds slacken
early next week ahead of the next trough forecast to move in by
the middle of the week.
&&

.AVIATION...

Mainly VFR conditions with local MVFR possible vicinity scattered
showers and isolated thunderstorms. Winds will remain below 10 kts
across Valley TAF sites.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM PDT this evening for West Slope
Northern Sierra Nevada.

Flash Flood Watch until 7 PM PDT this evening for Clear
Lake/Southern Lake County-Mountains Southwestern Shasta County
to Northern Lake County.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:31 AM PDTFlash Flood WatchSTO9 hr
Oct 3, 1:10 PM PDTSpecial Weather StatementSTOYolo50 min
Oct 3, 1:34 PM PDTAreal Flood AdvisorySTOYolo3 hr
Oct 3, 3:08 PM PDTSpecial Weather StatementSTOSacramento52 min
Oct 3, 4:09 PM PDTAreal Flood AdvisorySTOEl Dorado, Nevada, Placer, Sacramento, Yuba3 hr
Oct 3, 4:23 PM PDTSpecial Weather StatementSTOSutter52 min
Oct 3, 4:25 PM PDTSpecial Weather StatementSTOSan Joaquin65 min
Oct 3, 4:49 PM PDTSpecial Weather StatementSTOButte56 min
Oct 3, 4:54 PM PDTSpecial Weather StatementSTOSan Joaquin51 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.